Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The ratio of the length of the unit circle to the area of the unit disc in Minkowski planes


Author: Zokhrab Mustafaev
Journal: Proc. Amer. Math. Soc. 133 (2005), 1231-1237
MSC (2000): Primary 52A10, 52A40
DOI: https://doi.org/10.1090/S0002-9939-04-07662-2
Published electronically: September 16, 2004
MathSciNet review: 2117226
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In their paper ``An Introduction to Finsler Geometry,'' J. C. Alvarez and C. Duran asked if there are other Minkowski planes besides the Euclidean for which the ratio of the Minkowski length of the unit ``circle'' to the Holmes-Thompson area of the unit disc equals 2. In this paper we show that this ratio is greater than 2, and that the ratio 2 is achieved only for Minkowski planes that are affine equivalent to the Euclidean plane. In other words, the ratio is 2 only when the unit ``circle'' is an ellipse.


References [Enhancements On Off] (What's this?)

  • 1. Alvarez, J. and Duran, C., ``An introduction to Finsler Geometry", Notas de la Escuela Venezolana de Mathematicas, 1998.
  • 2. H. G. Eggleston, Convexity, Cambridge Tracts in Mathematics and Mathematical Physics, No. 47, Cambridge University Press, New York, 1958. MR 0124813
  • 3. R. D. Holmes and A. C. Thompson, 𝑛-dimensional area and content in Minkowski spaces, Pacific J. Math. 85 (1979), no. 1, 77–110. MR 571628
  • 4. Shlomo Reisner, Zonoids with minimal volume-product, Math. Z. 192 (1986), no. 3, 339–346. MR 845207, https://doi.org/10.1007/BF01164009
  • 5. Rolf Schneider, Convex bodies: the Brunn-Minkowski theory, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1993. MR 1216521
  • 6. A. C. Thompson, Minkowski geometry, Encyclopedia of Mathematics and its Applications, vol. 63, Cambridge University Press, Cambridge, 1996. MR 1406315

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52A10, 52A40

Retrieve articles in all journals with MSC (2000): 52A10, 52A40


Additional Information

Zokhrab Mustafaev
Affiliation: Department of Mathematics and Computer Science, 1212 Williams Hall, Ithaca College, Ithaca, New York 14850
Email: zmustafaev@ithaca.edu

DOI: https://doi.org/10.1090/S0002-9939-04-07662-2
Received by editor(s): October 28, 2003
Received by editor(s) in revised form: December 15, 2003
Published electronically: September 16, 2004
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.